Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 6, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 19, 2003, 9:22 AM CST for Madison County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 9:22 AM CST (15:22 UTC)
- Expired
- Mar 19, 2003, 10:00 AM CST
- In force
- 38 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Madison County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 8:00 AM CST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WFUS54 KHUN 191522 TORHUN ALC089-191600- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 918 AM CST WED MAR 19 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 1000 AM CST * AT 913 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 DISTINCT CELLS WITH STRONG ROTATION OVER MADISON COUNTY. THE 1ST IS BETWEEN MERIDIANVILLE AND TONEY...THE SECOND IS BETWEEN HUNTSVILLE AND MADISON. THESE STORMS ARE CAPABLE OF PRODUCING A TORNADO OVER MADISON COUNTY AS THEY MOVE NORTHEAST AT 45 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...HUNTSVILLE...MERIDIANVILLE...AND NEW MARKET. THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN YOU AND THE OUTSIDE. MOTORISTS SHOULD SEEK SHELTER IN A STURDY STRUCTURE. AS A LAST RESORT...LIE FLAT IN A DITCH...OR DEPRESSION. COVER YOUR HEAD WITH YOUR HANDS. HIGHWAY OVERPASSES ARE NOT SAFE A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY FOR NORTHEASTERN ALABAMA. LAT...LON 3500 8674 3461 8666 3469 8635 3501 8639 $$ JDG/AB/JB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 8:30 AM CST, 52 minutes earlier.
Area forecast discussion, Mar 19, 8:30 AM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 830 AM CST WED MAR 19 2003 UPDATED TO INCLUDE A TORNADO WATCH FOR NORTHEAST ALABAMA COUNTIES BREAKS IN THE CLOUDS HAVE ENABLED THE ATMOSPHERE TO DESTABILIZE FURTHER IN NORTHEAST AL. A LINE OF STRONG THUNDERSTORMS...ORIENTED NORTH TO SOUTH FROM MADISON COUNTY DOWN TO CULLMAN COUNTY...IS MOVING SLOWLY EAST. A FEW CELLS IN THE LINE ARE DEMONSTRATING ROTATION. ALSO...LINE INTERACTION WITH RUGGED TERRAIN COULD ENHANCE STORM INTENSITY. THE PERTINENT PART OF THE PREVIOUS DISCUSSION FOLLOWS. IT WILL BE CLEARING FROM W TO E BY EARLY AFTERNOON. ETA...MM5 AND GFS ALL SIMILAR IN DEPICTING NOTICEABLY DRIER CONDITIONS IN THE LOWEST LAYERS FROM THIS AFTERNOON ON THRU FRI...IN MARKED CONTRAST TO PREVIOUS RUNS. LAPSE RATES WILL STILL BE FAIRLY STEEP ACROSS THE AREA THIS AFTERNOON AND FRI...BUT WITH MOISTURE IN SHORT SUPPLY... HAVE A HARD TIME SEEING MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT FROM THIS AFTERNOON ON THRU THE WEEKEND. HAVING SAID THAT...NEW 06Z MESO-ETA DOES DEPICT ANOTHER SHORTWAVE ROTATING THRU NRN AL IN THE THURS MORNING TIMEFRAME. JUST ENOUGH LOW LEVEL MOISTURE AND LOW-LEVEL CAPE MAY EXIST TO FIRE SOME SCATTERED TSTMS IN THE ERN ZONES (PER THE MM5 AND 06Z MESO-ETA)... SO WILL KEEP SMALL POPS ALIVE E OF I-65 TNGT/THURS. QUITE A CHANGE FROM PREVIOUS PACKAGES...BUT WILL GO AHEAD AND OMIT POPS FURTHER W...WHERE RESIDUAL MOISTURE WILL BE IN SHORT SUPPLY THRU FRI. GIVEN THE STEEP LAPSE RATES...COULD SEE SOME GUSTY WINDS AND PERHAPS SOME HAIL WITH A FEW OF THE STORMS THIS AFTERNOON AND AGAIN THURS...BUT DONT FEEL THE THREAT IS GREAT ENOUGH TO WARRANT STRONG OR SEVERE WORDING IN THE ZONES. WILL EXPOUND ON THE THREAT IN THE MRNG HWO TO FOLLOW SHORTLY. GUIDANCE ADVERTISING DAYTIME TEMPS CLIMBING WELL INTO THE 70S...AND THIS SEEMS REASONABLE GIVEN THE LOW-LEVEL THICKNESS VALUES AND PRESENCE OF DECENT SOUTHERLY SFC FLOW. WILL SEE A MODEST COOL OFF FOR THE WEEKEND AS THE NEXT COLD FRONT CLEARS THE AREA FRI AFTN. .HUN...TORNADO WATCH UNTIL NOONTIME FOR MADISON...MORGAN...CULLMAN ...JACKSON...DE KALB...AND MARSHALL COUNTIES IN NORTHEAST ALABAMA. SCHAUB
Hazardous weather outlook, Mar 19, 8:28 AM CST, 54 minutes before
ALZ001>010-016-191900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 828 AM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 12 NOON... MADISON...MORGAN...CULLMAN...MARSHALL...DEKALB...AND JACKSON. LOW PRESSURE OVER SOUTHEAST ALABAMA WILL COMBINE WITH A VERY UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BY 10 AM OVER MADISON...MORGAN AND CULLMAN COUNTIES AND OVER JACKSON...DEKALB AND MARSHALL COUNTIES BY NOON TIME. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... ANOTHER UPPER LEVEL DISTURBANCE WILL ROTATE THROUGH THE AREA ON THURSDAY. LOW LEVEL DRY AIR SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT ACROSS MOST OF NORTH ALABAMA. HOWEVER...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ACROSS NORTHEASTERN ALABAMA... MAINLY ACROSS JACKSON AND DEKALB COUNTITES...DURING THE DAY ON THURSDAY. ANY THUNDERSTORM THAT DOES DEVELOP IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH JUST A LOW CHANCE OF RAIN ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF SPOTTERS IS NOT NEEDED AT THE MOMENT BUT REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE NATIONAL WEATHER SERVICE. SHUMWAY
In the hours before
Special weather statement, Mar 19, 4:35 AM CST, 4 hours 47 minutes before
ALZ003-004-191100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 AM CST WED MAR 19 2003 A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EASTERN FRANKLIN AND WESTERN LAWRENCE COUNTIES THROUGH 515 AM. PERSONS IN THE PHIL CAMPBELL...MOUNT HOPE AND MOULTON AREAS CAN EXPECT FREQUENT LIGHTNING...POSSIBLE WINDS GUSTS TO 40 MPH...AND SMALL HAIL WITH THIS STORM. JTB
Special weather statement, Mar 19, 5:55 AM CST, 3 hours 27 minutes before
ALZ004>010-016-191400- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 555 AM CST WED MAR 19 2003 ...STRONG AND GUSTY WINDS AFFECTING EXTREME NORTHERN ALABAMA THIS MORNING... STRONG SOUTHEAST WINDS...GUSTING AT TIMES TO SPEEDS OF 35 MPH...WILL AFFECT THE CENTRAL AND EASTERN TENNESSEE VALLEY THROUGH 8 AM. THE WIND WILL BE MOST NOTICEABLE IN OPEN AREAS AND ALONG THE HIGHER RIDGE TOPS. PERSONS DRIVING HIGH PROFILE VEHICLES SHOULD EXERCISE ADDITIONAL CAUTION EARLY THIS MORNING...ESPECIALLY WHEN CROSSING LARGE BRIDGES. THE STRONG WINDS MAY ALSO BE CAPABLE OF BLOWING A FEW POORLY ROOTED TREES DOWN...MAINLY IN AREAS THAT RECEIVED RAINFALL OVERNIGHT. THE WINDS SHOULD START TO SUBSIDE AFTER 8 AM. JTB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:20 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 25 min |
| Mar 19, 8:40 AM CST | Tornado Warning | HUN | Madison | 20 min |
| Mar 19, 8:50 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Mar 19, 8:58 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 9:03 AM CST | Tornado Warning | HUN | DeKalb | 27 min |
| Mar 19, 9:15 AM CST | Tornado Warning | HUN | Marshall | 45 min |
| Mar 19, 9:54 AM CST | Tornado Warning | HUN | Jackson | 36 min |
| Mar 19, 10:01 AM CST | Severe Thunderstorm Warning | HUN | Madison | 29 min |
| Mar 19, 10:38 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 10:53 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 37 min |
| Mar 19, 10:59 AM CST | Tornado Warning | HUN | Marshall | 31 min |
| Mar 19, 11:08 AM CST | Severe Thunderstorm Warning | HUN | Madison | 22 min |
| Mar 19, 11:24 AM CST | Tornado Warning | HUN | Jackson | 26 min |
| Mar 19, 11:32 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 43 min |
| Mar 19, 11:57 AM CST | Tornado Warning | HUN | DeKalb, Marshall | 43 min |
| Mar 19, 12:37 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 38 min |
| Mar 19, 1:14 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 31 min |
| Mar 19, 1:41 PM CST | Flash Flood Warning | HUN | DeKalb, Jackson | 6 hr |
| Mar 19, 1:48 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 27 min |
| Mar 19, 2:00 PM CST | Tornado Warning | HUN | DeKalb | 30 min |
| Mar 19, 2:28 PM CST | Tornado Warning | HUN | DeKalb | 32 min |
| Mar 19, 3:11 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 19 min |
| Mar 19, 3:29 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.